Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 2:04 PM CST for 4 counties in Missouri. It was in force for 21 days. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 2:04 PM CST (20:04 UTC)
- Expired
- Mar 21, 2017, 7:00 AM CDT
- In force
- 21 days
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 12:38 AM CST | TSTM WND DMG | 4 Ene Aldrich, MO | TREE LIMBS DOWN ON WW HIGHWAY. |
| Mar 6, 9:45 PM CST | TSTM WND DMG | 2 S Stockton, MO | TREES, CARPORT, GARAGE DAMAGED NEAR ORLEANS TRAIL MARINA ON STOCKTON LAKE. |
| Mar 6, 10:10 PM CST | TSTM WND DMG | 1 S Bearcreek, MO | SPOTTER AT 16780 HWY 32 CLOSE TO COUNTY LINE REPORTING TREES DOWN PARTIAL ROOF DAMAGE. |
| Mar 21, 6:55 AM CDT | HAIL 0.88 | 1 Nnw Fair Play, MO | 1/2 TO 3/4 INCH DIAMETER HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted.
855
WUUS53 KSGF 282004
SVRSGF
MOC065-161-169-215-282100-
/O.NEW.KSGF.SV.W.0001.170228T2004Z-170228T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
204 PM CST TUE FEB 28 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern Dent County in south central Missouri...
Southeastern Pulaski County in central Missouri...
North central Texas County in south central Missouri...
Southern Phelps County in east central Missouri...
* Until 300 PM CST
* At 203 PM CST, a severe thunderstorm was located 8 miles southeast
of Fort Leonard Wood, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salem... Edgar Springs...
Lenox... Bangert...
Beulah... Howes...
Lecoma... Sligo...
Lake Spring... Anutt...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3754 9208 3760 9212 3769 9208 3773 9202
3798 9153 3779 9153 3779 9131 3771 9131
3769 9123
TIME...MOT...LOC 2003Z 242DEG 47KT 3762 9203
HAIL...1.00IN
WIND...60MPH
$$
Wise3 follow-up statements
234
WWUS53 KSGF 282021
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
221 PM CST TUE FEB 28 2017
MOC169-215-282027-
/O.CAN.KSGF.SV.W.0001.000000T0000Z-170228T2100Z/
Pulaski MO-Texas MO-
221 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND NORTH
CENTRAL TEXAS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3762 9190 3767 9195 3771 9195 3777 9193
3798 9153 3779 9153 3779 9131 3771 9131
3769 9123 3761 9168
TIME...MOT...LOC 2017Z 247DEG 55KT 3770 9186
$$
MOC065-161-282100-
/O.CON.KSGF.SV.W.0001.000000T0000Z-170228T2100Z/
Dent MO-Phelps MO-
221 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR NORTHERN DENT AND SOUTHERN PHELPS COUNTIES...
At 217 PM CST, a severe thunderstorm was located 13 miles north of
Licking, or 16 miles east of Fort Leonard Wood, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salem... Edgar Springs...
Lenox... Bangert...
Howes... Lecoma...
Sligo... Lake Spring...
Anutt...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3762 9190 3767 9195 3771 9195 3777 9193
3798 9153 3779 9153 3779 9131 3771 9131
3769 9123 3761 9168
TIME...MOT...LOC 2017Z 247DEG 55KT 3770 9186
HAIL...1.00IN
WIND...60MPH
$$
Wise206
WWUS53 KSGF 282026
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
226 PM CST TUE FEB 28 2017
MOC065-161-282100-
/O.CON.KSGF.SV.W.0001.000000T0000Z-170228T2100Z/
Dent MO-Phelps MO-
226 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR NORTHWESTERN DENT AND EAST CENTRAL PHELPS COUNTIES...
At 226 PM CST, a severe thunderstorm was located 10 miles northwest
of Salem, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bangert... Howes...
Sligo... Lake Spring...
Lecoma... Anutt...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for south central
and east central Missouri.
LAT...LON 3767 9176 3770 9179 3775 9179 3785 9177
3798 9153 3779 9153 3779 9131 3771 9131
3771 9133 3764 9165
TIME...MOT...LOC 2026Z 252DEG 51KT 3774 9169
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Wise418
WWUS53 KSGF 282046
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
246 PM CST TUE FEB 28 2017
MOC065-161-282056-
/O.CAN.KSGF.SV.W.0001.000000T0000Z-170228T2100Z/
Dent MO-Phelps MO-
246 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DENT AND EAST
CENTRAL PHELPS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 PM CST for south central
and east central Missouri.
LAT...LON 3767 9176 3770 9179 3775 9179 3785 9177
3798 9153 3779 9153 3779 9131 3771 9131
3771 9133 3764 9165
TIME...MOT...LOC 2043Z 242DEG 47KT 3786 9139
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:40 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 28, 11:40 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1140 AM CST Tue Feb 28 2017
...18z Aviation Update...
.SHORT TERM...(Today and Tonight)
Issued at 230 AM CST Tue Feb 28 2017
It continues to look like a messy next 24 hours or so across the
region, with multiple chances for thunderstorms, some of which are
likely to be strong or severe. Expect to see regular updates to
the near term forecast through the day today as mesoscale details
become increasingly clear.
Starting out early this morning, widely scattered elevated
convection has formed across south central Missouri in response to
a strong low level jet punching in from the southwest. Coverage
should remain rather spotty through sunrise, before dwindling
later this morning as the focused ascent moves northeast of the
region. For the most part, this activity should remain below
severe limits, though a couple of stronger storms could produce
hail between a half and one inch.
As mentioned above, a lull in convection is expected later this
morning into at least the early afternoon hours. During this time,
very gusty southerly winds and occasional breaks in the cloud
cover will help boot temperatures well into the 70s, with a few
spots perhaps approaching 80 degrees. See the climate section
below for info on record high temps. Winds should remain just
below advisory criteria, though will not be far off.
The deep southerly to southwesterly flow will advect in higher
dewpoint air, with Tds expected to approach the low 60s by later
this morning into the afternoon, especially south of I-44. Aloft,
an elevated mixed layer, which was clearly evident on the 00Z
sounding last night from Norman, OK, will build into the area as
well. This EML should act as a cap across the area for the morning
and at least part of the afternoon hours, though right now there
is a lot of uncertainty about how long thunderstorm activity will
hold off this afternoon and early evening in the warm sector. This
will be a key detail that will need to be refined later this
morning based on short term guidance, surface ob trends, and a
likely special upper air sounding sometime during the early
afternoon hours.
At this juncture, there appear to be three potential initiation
points for severe thunderstorms from this afternoon into tonight:
1. There may be a window for strong/severe convection across the
eastern half of the CWA by mid-afternoon as convective
temperatures are reached and convection is perhaps aided by a bit
of lift from the low level jet. This is by far the most uncertain
scenario, but if it should come to fruition, any convection that
develops would likely become supercellular very quickly, with some
potential for significant severe given more than sufficient CAPE
and shear.
2. By early to mid evening, supercells may develop across
eastern/northeastern Oklahoma and/or northwest Arkansas and move
northeast into the CWA. This scenario has a bit of support from
various short term, high resolution model guidance, though is far
from certain. Given that supercells would be the preferred mode,
large hail, winds, and tornadoes would all be possible with this
activity.
3. The highest confidence opportunity is with the cold front
itself, which should sweep across the region from late evening
into the overnight hours. A line of strong/severe convection seems
probable along this front, though a few breaks in the line are
certainly possible. High winds would be the most likely hazard
with this line, though a few QLCS-type tornadoes are possible with
any east-northeast surges given 0-3 KM shear vectors pushing 40+
knots.
Any combination of these scenarios is possible later today, so it
will be important to check back for updates as mesoscale details
are further refined.
That front should be east of the area by daybreak on Wednesday,
ending the thunderstorm threat.
Finally, elevated to locally significant fire weather conditions
are expected for portions of the area today given the strong
surface winds. Please see the fire weather discussion below for
more information on this concern, as well as fire weather
conditions for the rest of the week.
.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CST Tue Feb 28 2017
The rest of the workweek looks fairly quiet, with dry and mild
northwest flow aloft. With dewpoints in the 20s and temperatures
remaining above average, this will result in elevated fire weather
conditions at times through Saturday. Temperatures through Friday
will be in the mid to upper 50s, above 5 degrees above average.
By the weekend, southerly flow will return at the surface as
ridging develops aloft. This will help boost temperatures back up
into the 60s on Saturday and to around 70 by Sunday. Rain chances
look to return to the area by the beginning of next workweek.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM CST Tue Feb 28 2017
Somewhat complicated forecast, especially with convection
impacting the TAF sites. Expect mainly VFR flight conditions
through the period with MVFR/IFR in any convective elements.
Southerly winds will gust to near 40 knots at KJLN and 30 to 35
knots at KSGF and slightly lower at KBBG through the afternoon
hours. These will diminish this evening, but with strong low level
jet will see LLWS developing by late evening.
As for convection there is a conditional chance for scattered
storms late this afternoon through the evening hours. Have
covered this with VCTS for now and these will likely be a short
term update trend if and when they develop. Otherwise, a better
chance for storms exist ahead of an approaching cold front late
tonight, especially from around 05Z through 10Z. Will keep Prob30s
going, but will likely need to raise to tempo's with later
forecasts as more specific timing can be determined.
&&
.FIRE WEATHER...
Issued at 230 AM CST Tue Feb 28 2017
Elevated to locally significant fire weather conditions are
expected today across the Osage Plains, as south winds gust to
around 40 MPH. Limited to elevated conditions are expected further
to the east today, where surface moisture will be higher.
Widespread elevated fire weather conditions are then expected
Wednesday through Saturday. Winds on Wednesday and Thursday will
be from the northwest to west-northwest, before becoming
southeasterly to southerly Friday and Saturday. Afternoon RH is
expected to fall to around 25 percent Wednesday and Thursday,
but wind speeds should remain below red flag criteria.
&&
.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017
Here are today's record high temperatures:
SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 5 PM CST this afternoon for MOZ066-077-088-
093-101.
Red Flag Warning until 6 PM CST this evening for MOZ066.
KS...Wind Advisory until 5 PM CST this afternoon for KSZ073-097-101.
Red Flag Warning until 6 PM CST this evening for KSZ073-097.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Raberding
FIRE WEATHER...Boxell
CLIMATE...BoxellHazardous weather outlook, Feb 28, 12:15 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1215 PM CST Tue Feb 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1215 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. Significant Fire weather risk. DISCUSSION... Isolated storms may develop as early as mid to late afternoon. There is considerable uncertainty on the timing of initial development of storms. The coverage and intensity of storms will increase this evening into the overnight hours. The greatest risk for severe storms will occur from 9 PM through 5 AM. Any severe storms that develop could produce large hail up to the size of tennis balls, damaging wind gusts up to 70 mph and tornadoes. There is the potential for fast moving night time tornadoes. There is also the potential for a strong long track tornado mainly along and southeast of Interstate 44. Elevated to locally significant fire weather conditions will impact southeastern Kansas and far western Missouri. Southerly winds will gust to between 35 and 45 mph with local gusts to near 50 mph across southeastern Kansas and western Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:31 AM CST | Special Weather Statement | SGF | Taney | 29 min |
| Feb 28, 2:29 AM CST | Special Weather Statement | SGF | Shannon | 46 min |
| Feb 28, 3:16 AM CST | Special Weather Statement | SGF | Dent | 14 min |
| Feb 28, 3:41 AM CST | Red Flag Warning | SGF | Vernon | 12 hr |
| Feb 28, 4:07 AM CST | Special Weather Statement | SGF | Shannon | 23 min |
| Feb 28, 10:22 AM CST | Wind Advisory | SGF | Barton, Benton, Camden, Cedar, Dade, Dallas and 16 more | 8 hr |
| Feb 28, 3:01 PM CST | Special Weather Statement | SGF | Barry | 44 min |
| Feb 28, 3:13 PM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 21 days |
| Feb 28, 3:30 PM CST | Severe Thunderstorm Warning | SGF | Dent, Texas | 21 days |
| Feb 28, 3:40 PM CST | Severe Thunderstorm Warning | SGF | Christian, Greene | 21 days |
| Feb 28, 4:03 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster | 21 days |
| Feb 28, 4:28 PM CST | Severe Thunderstorm Warning | SGF | Wright | 21 days |
| Feb 28, 4:58 PM CST | Severe Thunderstorm Warning | SGF | Dent, Texas, Wright | 21 days |
| Feb 28, 5:37 PM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon | 21 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.